Patients can become hemodynamically unstable during induction of anesthesia. Probable causes are:
Loss of compensatory reflexes with anesthesia
Myocardial depression due to anesthetic drugs
Drug interactions - Beware of heparin displacing beta-blockers
Vasodilatation in the presence of critical aortic or coronary stenosis
Rupture of an aneurysm.
Critical stenotic lesions (be it coronary or valvular) can cause sudden decompensation due to inability to compensate for any alterations in hemodynamics.
Many drugs given at the time of induction can cause reactions. These can range from hypersensitivity to full blown anaphylaxis. Antibiotics and muscle relaxants are common causes. When using aprotinin, be aware if there is a possibility of re-exposure.
It is always prudent to have the heart lung machine set up prior to anesthetic induction. CPB can be established emergently while CPR is being instituted either percutaneously or by rapid sternotomy with establishment of an arterial cannula and one venous cannula. It is wise to have a guide wire or a femoral arterial line placed in the holding room in sick cases. This is especially important in re-operations. The aorta is soft in these cases and direct incision on the aorta will often be required to allow cannulation (The aorta may be too floppy). An IABP may also be emergently placed. Sometimes time can be bought by using flushes of inotropes (adrenaline) until cannulation is achieved. It must be remembered that after establishing CPB flows a period of hyperperfusion with vasodilatation may be useful to counteract the vasoconstriction that may have occurred during the period of CPR enabling better tissue perfusion. Monitoring mixed venous saturation, lactate levels and oxygen extraction on CPB can help to normalize whole body perfusion.
In case of actual arrest: Avoid suxamethonium in these patients.Vasodilatation maybe harmful after CPR in case of high intracranial pressure. If the ICP is not high then nitroglycerine may be useful. Hypothermia for 12-24 hours is neuroprotective and may lead to better out comes.
Be prepared. Have a practice run with all staff for emergent establishment of CPB. Make sure everyone knows their role, the roles of others and the position of all needed equipment.
In an emergency, make sure that heparin is given prior to cannulation. It may be given directly intracardiac or via a central line (if available). It may be wise to add some extra heparin to the pump as circulation may be slow or absent preventing adequate 'mixing' of heparin in the period when full perfusion is not yet established. The person giving heparin must confirm intravascular delivery and announce it loud and clear.